EconPapers    
Economics at your fingertips  
 

Threshold management in a coupled economic–ecological system

Yong Chen, Ciriyam Jayaprakash and Elena Irwin

Journal of Environmental Economics and Management, 2012, vol. 64, issue 3, 442-455

Abstract: Economic analysis of optimal ecosystem management in the presence of a threshold has typically ignored the potential for induced behavioral responses. This paper contributes to the literature on non-convex ecosystem management by considering the implications of a particular behavioral response in a regional economy – that of amenity-led growth – to changes in ecosystem services generated by a lake ecosystem subject to a eutrophication threshold. The essential policy challenge is to achieve optimal levels of lake nutrients and urbanization given that improvements to water quality will induce additional migration and urbanization in the region with attendant ecological impacts. We show that policies that ignore the recursive relationship between urbanization and water quality unintentionally exacerbate boom-bust cycles of regional growth and decline and risk pushing the system towards long-run economic decline. In contrast, the optimal policy accounts for the behavioral feedbacks to improved ecosystem services, and balances regional growth and ecological degradation.

Keywords: Ecosystem management; Non-convex dynamics; Dynamic optimization; Safe minimum standard; Resilience (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069612000381
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:64:y:2012:i:3:p:442-455

DOI: 10.1016/j.jeem.2012.04.003

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:64:y:2012:i:3:p:442-455